Michigan, 2017

Hail and Damaging Wind in Michigan, May 28, 2017

May 28, 2017 · NWS DTX · 2 events in 2 counties and zones

A collapsing thunderstorm produced localized wind damage near Temperance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A collapsing thunderstorm produced localized wind damage near Temperance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 1:59 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 1:59 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
259 PM EDT Sun May 28 2017

.DISCUSSION...

Scattered thunderstorms over far southern lower Michigan on into
northern Indiana and Ohio will gradually expand in coverage as they
move northeast into area along an advancing warm front. MLCAPES of
near 1000 J/kg along with deep layer shear of 30-35 knots will help
maintain some storm organization (as is evident by several of the
pulse type cells already garnering some structure this afternoon).
This will lead to primarily a risk of large hail and eventually
isolated damaging wind gusts if cells are able to organize into
small clusters. While low level shear is generally very weak, there
will be a small window for an isolated tornado threat along the warm
front as it edges into the far southern forecast area. Initial risk
of thunderstorms will generally be limited to the M-59 corridor on
south late this afternoon.

The approaching shortwave through and associated surface low forcing
this warm front northward will move into area this evening and bring
additional scattered showers and thunderstorms to a broader portion
of the area. While some strong storms still may occur, a lack of any
notable instability by that time should limit severe threat. This
activity will work east of area with the shortwave in the 10pm to
midnight time frame.

For the upcoming work week, there will be a general trend to cooler
weather into the Wednesday/Thursday time frame as a broad upper
level trough expands over the area as large upper low over south
central Canada wobbles southeast into the northern Great Lakes in
the wake of this current passing shortwave.

On Monday, mild weather with temperatures into the 70s is expected
as mean upper trough axis remains west of area during the day and
cold air advection does not begin until late in the day. In fact,
upped temperatures a degree or two from previous forecast. Expect
temperatures to back into the 60s Tuesday/Wednesday as the upper low
settles into the vicinity. As this system lifts back into the mean
Hudson Bay position by late week, a moderation back into the 70s is
expected. Weather will be rather dry for much of the week, but may
become more active once the upper low does re-position further north
and more zonal looking upper flow develops and allows for better
moisture return into area with several shortwaves riding through the
mean westerlies.

&&

.MARINE...

Numerous showers and strong thunderstorms late today and this
evening over the marine waters. Storms over Lake St. Clair and Lake
Erie may be severe.  West to southwest winds will then develop
behind a cold front tonight, then strengthen Monday and
Tuesday as low pressure becomes stalled over northern Ontario. Gusts
both days look to just top 20 knots for most marine areas, with
stronger speeds over Saginaw Bay possibly necessitating a Small
Craft Advisory Monday and Tuesday.

&&

.HYDROLOGY...

Numerous showers and strong thunderstorms tracking through late
today and this evening. Basin average rainfall amounts are forecast
to range between one-quarter and one-half inch, but precipitation
totals will vary widely from location to location due to the hit and
miss nature of showers and thunderstorms. The more intense storms
will have the potential to produce isolated rainfall amounts of one
inch or greater, which could cause minor flooding in the low lying
and poor drainage areas. Showers and thunderstorms should end around
midnight, before scattered activity redevelops Monday afternoon.

&&

.PREV DISCUSSION...
Issued at 1242 PM EDT Sun May 28 2017

AVIATION...

CU field has struggled to get going thus far, but should see
ceilings in the 3-7 kft range by late afternoon. Weak and chaotic
surface wind field this afternoon as weak surface reflection tracks
through southeast Michigan late today, helping to trigger numerous
showers and strong thunderstorms, with greatest concentration of
thunderstorms and possible severe cells across southern TAF Sites.
Westerly winds to become established early this evening, but still
struggling to reach 10 knots, and then dropping off slightly and
becoming southwest overnight. Amount of rainfall that falls late
today/early this evening will determine if there is any light fog
and/or low ceilings to worry about overnight. Whatever fog that
attempts to develop will burn off quickly shortly after sunset
Monday, with increasing southwest winds through the day, topping out
around 25 knots in the afternoon. Scattered showers and isolated
thunderstorms developing in the afternoon, but coverage too low to
include in TAFS at this time.

For DTW...Outside of the possible short period of borderline
MVFR/VFR ceilings to start taf period as warm front lifts north,
ceilings around 5000 feet expected late this afternoon. Lower
ceilings (MVFR) in and around thunderstorms, which look to arrive
around 21z, and ending during early evening hours.

//DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 ft late this afternoon and
  into this evening.

* Moderate in thunderstorms between 21-02Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 28, 1:13 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
213 PM EDT Sun May 28 2017

MIZ068>070-075-076-082-083-290900-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 pm.

Scattered to numerous thunderstorms will develop this afternoon into
this evening in response to a warm front lifting through southeast
Michigan. Storms are expected to track toward the northeast at near
35 mph. The primary hazards will be one inch diameter hail and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotters have been activated.

MIZ047>049-053>055-060>063-290900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop late this afternoon
into this evening in response to a warm front lifting through
southeastern Michigan. Storms are expected to track toward the
northeast at near 35 mph. While the primary hazards are expected to
be small hail and gusty winds to 45 mph, a few isolated storms could
become severe and produce one inch diameter hail and wind gusts to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon or this
evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 pm for Lake St Clair
and the Michigan waters of Lake Erie.

Scattered to numerous thunderstorms will develop late this afternoon
into this evening in response to a warm front lifting through
southeastern Michigan. Storms are expected to track toward the
northeast at 30 knots. While the primary hazards are expected to be
small hail and gusty winds to 40 knots, a few isolated storms could
become severe and produce one inch diameter hail and wind gusts to 50
knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotters have been activated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, May 28, 1:50 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
250 PM EDT SUN MAY 28 2017

MIZ082-281915-
Lenawee-
250 PM EDT SUN MAY 28 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE COUNTY...

At 248 PM EDT, strong thunderstorms were clustered 7 miles west of
Pioneer, or 8 miles northwest of Montpelier, moving northeast at 25
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms as they enter Western Lenawee county shortly after 3 PM.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4207 8435 4208 8378 4172 8377 4171 8436
TIME...MOT...LOC 1848Z 255DEG 22KT 4168 8470

SF
Special weather statement, May 28, 2:47 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
347 PM EDT SUN MAY 28 2017

MIZ076-083-282045-
Monroe-Wayne-
347 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND SOUTHWESTERN WAYNE
COUNTIES...

At 346 PM EDT, a small cluster of strong thunderstorms was centered
near Dundee, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with the
strongest storms.

Locations impacted include...
Taylor, Romulus, Monroe, Flat Rock, Milan, Dundee, Carleton,
Wyandotte, Trenton, Grosse Ile, Ida, Petersburg, Deerfield, Maybee,
Lincoln Park, Southgate, Allen Park, Woodhaven, Riverview and Ecorse.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 4183 8377 4208 8377 4209 8354 4215 8354
      4227 8313 4212 8312 4204 8315 4200 8313
      4192 8322
TIME...MOT...LOC 1946Z 256DEG 25KT 4198 8368

DG
Special weather statement, May 28, 2:51 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
351 PM EDT SUN MAY 28 2017

MIZ068-282045-
Livingston-
351 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT LIVINGSTON COUNTY...

At 351 PM EDT, a strong thunderstorm was located 7 miles south of
Fowlerville, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Pinckney, Hamburg, Oak
Grove, Gregory, Whitmore Lake, Plainfield, Unadilla, Island Lake
State Recreation Area, Pinckney State Recreation Area, Parkers
Corners, Lakeland, Chilson, Hell, Tyrone Township and Deerfield
Township.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4278 8371 4278 8369 4243 8367 4243 8368
      4242 8401 4242 8413 4251 8414 4265 8415
TIME...MOT...LOC 1951Z 253DEG 20KT 4256 8412

DG
Local storm report, May 28, 3:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
438 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       7 S FOWLERVILLE         42.56N 84.07W
05/28/2017  U0.99 INCH       LIVINGSTON         MI   PUBLIC

            ROUGHLY AN INCH OF RAIN FELL IN 45 MINS.

&&

DELLIOTT
Special weather statement, May 28, 3:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
456 PM EDT SUN MAY 28 2017

MIZ082-083-282200-
Lenawee MI-Monroe MI-
456 PM EDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 456 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Carleton to near Wauseon. Movement was east
at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Maybee around 500 PM EDT.
  Carleton around 505 PM EDT.

Other locations impacted by these storms include Newport, Estral
Beach, Toledo Beach, Erie, Woodland Beach, Stony Point, Bolles
Harbor, Samaria, Azalia and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
southeastern Michigan.

LAT...LON 4172 8346 4173 8346 4172 8385 4196 8380
      4209 8358 4209 8344 4202 8314 4200 8313
      4190 8324 4190 8330 4182 8337 4172 8341
TIME...MOT...LOC 2056Z 280DEG 19KT 4206 8344 4157 8409

DG

The radar

The Detroit radar (KDTX), 103 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 28, 4:20 PM EST
Where
Monroe County, 0.69 mi N of Lambertville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.780, -83.630

Multiple power lines were reported down.

Hail, Livingston

When
May 28, 8:10 PM EST
Where
Livingston County, 0.51 mi W of Brighton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -83.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694105, 694104.